Article Text

PDF

The neuroleptic malignant syndrome: a logical approach to the patient with temperature and rigidity.
  1. M. V. Balzan
  1. Department of Medicine, St Luke's Hospital, Malta.

    Abstract

    The neuroleptic malignant syndrome is a rare, potentially fatal, adverse reaction to neuroleptic drugs characterised by severe rigidity, high temperature and autonomic dysfunction. In the light of the hypothesized pathophysiology of this condition, a rational approach to the management of patients presenting with temperature and rigidity is provided. The aims of this approach are three-fold: to reduce the incidence of the condition, to be able to recognise it early so as to treat before life-threatening complications arise, and to be able to recognise early those conditions which mimic neuroleptic malignant syndrome, so as not to delay their specific treatment.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.